You would expect people living in nursing homes to be on medications. Medicines are an important part of maintaining their health.
But what about cases where a patient, particularly one with dementia, is medicated, perhaps excessively, to keep them more docile and “manageable,” especially if a facility is understaffed? Is that dangerous for patients? Yes, it can be. According to one expert, “…the practice of misusing certain drugs as ‘chemical restraints’ continues to tarnish the industry’s reputation…” As a concerned family member or close friend of a nursing home resident, this is a practice that you definitely want to be vigilant about.
Certain drugs can be hazardous to seniors with dementia
Sedatives and antipsychotic drugs have traditionally been administered to patients in nursing homes with dementia. Extremely small doses of such drugs can be helpful, but even a tiny amount is very tricky for an older person.
These drugs can impact the elderly, particularly people with dementia, so severely that those medications bear a “black box warning” stating that major health consequences can occur after taking them. Those consequences may, at worst, be lethal.
Regulating the administration of these drugs in nursing homes
Measures have been put in place to halt the practice of overmedicating seniors in nursing homes. The 1987 Nursing Home Reform Law reinforces a resident’s right not to be subjected to “….chemical restraints imposed for purposes of discipline or convenience….”
A quarter-century later, the Centers for Medicare and Medicaid Services set up the National Partnership to Improve Dementia Care in Nursing Homes as an additional safeguard against improper administration of antipsychotics.
Look for worrisome changes in your loved one’s health status
If you notice that your loved one seems “out of it,” or unusually fatigued or sluggish, ask about any new medications that have been introduced into their regimen. Talk to your family member’s doctor or the director of nursing. If your concerns still are not satisfactorily addressed and you suspect overmedication, you might want to engage someone who can intervene for your elder.